Forum

Tysabri - immune system problems?

Hello,

I was diagnosed with relapsing-remitting MS about 2 years ago, and have been on monthly Tysabri infusions for the last 18 months. I’m really pleased with how it’s helped me as I’ve had no relapses since beginning treatment.

Since around last Christmas I’ve been very run down - constant colds/coughs/sore throats; sores and mouth ulcers; feeling like I have a virus all the time. Almost having as negative an effect on my life as untreated MS as it’s so constant! Blood tests haven’t turned anything up and my consultant says he thinks it’s probably because my immune system is overloaded (I also have very long standing type 1 diabetes and asthma but have never experienced anything like this before). He doesn’t think the Tysabri can have anything to do with it due to the way it targets certain parts of the immune system.

However, through reading forums and MS info sites, I’m finding that there are a significant number of people who do attribute their weakened immune systems to Tysabri and have been put on longer infusion schedules - waiting 6/8 weeks beween doses rather than 4, for example. This is not something my consultant will let me do at the moment. I’m wondering if anyone else has had similar experiences, or have been put on longer infusion schedules? While my consultant may very well be right, I’d like to try anything that might help the situation.

Thanks in advance! :slight_smile:

I am sorry that you are feeling so unwell. No useful experience to offer; I’ve been feeling better on Tysabri than I had done for some time. But it must be terribly wearing, feeling poorly all the time, and no wonder you are looking for something - anything - you can tweak that might help you. I assume that you have satisfied yourself that your other health conditions are being well-managed, as far as they can be? Your poor system certainly has an awful lot of challenges to deal with! Is there any particular reason for thinking that the Tysabri might be the thing that is making the ‘overload’ light come on?

This sounds very old-fashioned, but is there any chance that you can just tell the world that you are run-down and need a rest and so you are going to withdraw from the hurly-burly and recharge your batteries? Even if the very idea makes you laugh, because it is impossible and ridiculous, it still might be worth thinking about. Sometimes the busy world is very slow to understand the difficulties we labour under. Pulling people up short by declaring (and meaning it) that you’re sorry, but you are going to be taking a few months off to recuperate and see whether you can recover you health might help in more ways than one. It is not unusual for people who are fairly newly dx (as you are) to try too hard and for too long to pretend to the world that all is well and that they have as much energy as they always did. And that can take its toll. Sometimes you have to give yourself permission to slow down. The busy world isn’t going to do that for you.

In your shoes, I would want to try taking a break from it all before starting to mess about with my Tysabri regime - I would need to be awfully sure that it was the culprit before risking a regime that gave me less protection against MS relapse.

Good luck.

Alison

1 Like

Hi Alison,

Thanks so much for your reply - and sorry I’ve taken a while to respond :slight_smile: You’re definitely right in saying I’d need to be certain it was the Tysabri in order to come off it; I know it’s helped my MS a lot in the time I’ve been taking it and don’t want to risk the relapse increase which seems to be so common when you stop taking it either. I think I have been putting my poor health down to the Tysabri because I just couldn’t see what else had changed, and I’d read about it weakening the immune system. I think for now I’m going to accept what my consultant says about it not being related - I don’t really have a lot of choice anyway :wink: We did discuss me changing to the new oral drug about to be approved in England, but it has a lower success rate and I think I’d forget to take it!

In terms of what you’ve said about taking it easier, I have had to slow down a lot since diagnosis - at the moment I’m in my late 20s, have a supportive boyfriend and don’t have kids so luckily I’m in a position to be able to step back from things when I need to - apart from working full time, but they have been good about my extra sick time. I’m planning to go freelance soon and work from home so that will be even more helpful for my health. On the other hand, I am finding it frustrating because I’m resting a lot when I need to and yet I’m still feeling ill all the time! Oh well, maybe stepping up the Vitamin C and zinc is going to make all the difference…!

Glad to hear that Tysabri is working well for you, and I hope you’re generally feeling happy and healthy :slight_smile:

1 Like

Hi I’m on my 7th year taking Tysabri but I’ve never had any problems feeling run down I’ve never been healthier I don’t get colds or bugs and if I do I recover form them very quickly.

They say Tysabri lowers your immune but I was told it effects a different part I don’t know I used to get every cold and bug going but now I don’t